Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS Wichita, KS

August 28, 2005Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2005, 4:36 PM CDT for Reno County, Rice County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 4:36 PM CDT (21:36 UTC)
Expired
Aug 28, 2005, 5:20 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282138
SVRICT
KSC155-159-282230-
/O.NEW.KICT.SV.W.0241.050828T2136Z-050828T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
  RICE COUNTY IN CENTRAL KANSAS.

* UNTIL 530 PM CDT.

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STERLING...OR ABOUT 18 MILES WEST OF      
  HUTCHINSON. THIS STORM WAS NEARLY STATIONARY THEREFORE...THE VERY
  HEAVY RAINS FROM THE THUNDERSTORMS WILL CAUSE LOCALIZED FLOODING.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ABBYVILLE...ALDEN...BUSHTON...CHASE...LITTLE RIVER...LYONS...
  NICKERSON...PARTRIDGE...PLEVNA...RAYMOND...SILICA...SOUTH
  HUTCHINSON...STERLING...SYLVIA...WILLOWBROOK

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS THUNDERSTORM.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

FOR RICE COUNTY, THIS SEVERE THUNDERSTORM WARNING REPLACES THE 
SEVERE THUNDERSTORM PREVIOUSLY ISSUED AT 344 PM CDT.

LAT...LON 3851 9847 3795 9846 3795 9794 3851 9794

$$

ES
3 follow-up statements
000 
WWUS53 KICT 282153
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN AUG 28 2005

KSC155-159-282230-
/O.CON.KICT.SV.W.0241.000000T0000Z-050828T2230Z/
RICE KS-RENO KS-
453 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN RENO AND
RICE COUNTIES UNTIL 530 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR STERLING...OR 19 MILES NORTHWEST OF HUTCHINSON. MOVEMENT WAS
NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF ALDEN BY  530 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3851 9847 3795 9846 3795 9794 3851 9794

$$

COX
000 
WWUS53 KICT 282211
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT SUN AUG 28 2005

KSC155-159-282230-
/O.CON.KICT.SV.W.0241.000000T0000Z-050828T2230Z/
RICE KS-RENO KS-
511 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN RENO AND
RICE COUNTIES UNTIL 530 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR STERLING...OR 19 MILES NORTHWEST OF HUTCHINSON. MOVEMENT WAS
NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF ALDEN BY  530 PM CDT.

LAT...LON 3851 9847 3795 9846 3795 9794 3851 9794

$$

COX
000 
WWUS53 KICT 282220
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT SUN AUG 28 2005

KSC155-159-282230-
/O.CAN.KICT.SV.W.0241.000000T0000Z-050828T2230Z/
RICE KS-RENO KS-
520 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND RICE
COUNTIES HAS BEEN CANCELLED...

AT 518 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3851 9847 3795 9846 3795 9794 3851 9794

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:33 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 28, 3:33 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SUN AUG 28 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION
POTENTIAL THIS EVENING AND THE TIMING OF THE FRONTAL BOUNDARY MOVING
THROUGH THE MIDDLE OF THIS WEEK.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A DECENT UPPER LEVEL WAVE MOVING
THROUGH THE NORTHWEST SECTION OF KANSAS ALONG WITH WEAK SURFACE
BOUNDARIES FLOATING AROUND. THESE FEATURES COMBINED WITH GOOD STEEP
LAPSE RATES BETWEEN 0-6KM IS PROVIDING SURFACE BASED CAPE VALUES
BETWEEN 3000-3500J/KG ACCORDING TO THE RUC. WOULD EXPECT THESE
THUNDERSTORMS TO CONTINUE TO DRIFT SOUTHEAST DURING THE EVENING. A
COUPLE OF THE STORMS COULD BECOME SEVERE THROUGH SUNSET, BUT THESE
STORMS SHOULD DISSIPATE AFTER SUNSET DUE TO LACK OF SHEAR. LATER
TONIGHT THE GFS CONTINUES TO SHOW A THERMAL BOUNDARY AROUND 310K
WITH SOME DECENT MOISTURE AND INSTABILITY ALONG IT. WITH THIS
BOUNDARY IN PLACE, I STILL FEEL THERE IS POTENTIAL FOR SOME ELEVATED
CONVECTION IN CENTRAL KANSAS MAINLY AFTER MIDNIGHT.

MONDAY-WEDNESDAY:
STILL LOOKS LIKE KATRINA WILL BE THE MAJOR PLAYER HERE ON HOW THINGS
WILL EVOLVE THIS WEEK. THE MODELS STILL TRY TO BRING THE UPPER LEVEL
RIDGE INTO THE PLAINS. THE EASTWARD MOVEMENT OF THE RIDGE WILL BE
BLOCKED BY KATRINA AT LEAST THROUGH WEDNESDAY. THIS WILL PROVIDE
SURFACE HIGH PRESSURE OVER THE REGION. AS A RESULT, TEMPERATURES
WILL NOT CHANGE VERY MUCH THROUGH MID WEEK DUE TO LACK OF MIXING IN
THE LOW LEVELS. THE GFS/NAM/UKMET DO TRY TO BRING A WAVE THROUGH
EASTERN KANSAS TUESDAY WITH AN UPPER LEVEL SHEAR AXIS. THIS COULD
BRING SOME ISOLATED CONVECTION TO EASTERN KANSAS TUESDAY AFTERNOON,
BUT WE WILL NOT MENTION ANYTHING IN THE GRIDS AT THIS TIME.

WEDNESDAY-SUNDAY:
IT APPEARS THE GFS ENSEMBLES/ECMWF/DGEX HAVE FLIPPED FLOP ON THEIR
UPPER LEVEL PATTERN. THE ECMWF HAVE AMPLIFIED THE TROF MOVING INTO
THE NORTHERN PLAINS WHILE THE GFS ENSEMBLES HAS SPED THINGS UP AND
FLATTENS OUT THE FLOW TOWARDS THE END OF THE WEEK. MEANWHILE, THE
UKMET IS BLENDING THESE SOLUTIONS. WE TOOK MORE OF THE MIDDLE OF
ROAD APPROACH IN BRINGING THE FRONT THROUGH SOMETIME WEDNESDAY
NIGHT. WE BELIEVE THERE WILL BE SOME ADEQUATE MOISTURE AVAILABLE,
BUT THE MAIN QUESTION IS HOW MUCH CONVERGENCE WILL TAKE PLACE ALONG
THE BOUNDARY FOR CONVECTION. WE WENT AHEAD AND BUMPED UP POPS A
LITTLE ON WEDNESDAY NIGHT, AND TENDED TO MOVE POPS OUT OF THE
PICTURE ON THURSDAY. NOT SEEING MUCH OF A COOL DOWN BEYOND THIS
PERIOD, DUE TO THE UPPER LEVEL FLOW FLATTENING OUT. THE MODELS DO
TRY TO BRING ANOTHER WAVE THROUGH ON THURSDAY NIGHT AND FRIDAY, BUT
I WOULD LIKE TO SEE MORE CONTINUITY IN THE MODEL TRENDS BEFORE I
BITE ON THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  89  67  91 /  20  10  10  10
HUTCHINSON      66  90  66  91 /  20  10  10  10
NEWTON          68  89  66  89 /  20  10  10  10
ELDORADO        68  89  66  89 /  20  10  10  10
WINFIELD-KWLD   69  93  65  91 /  20  10  10  10
RUSSELL         65  91  65  91 /  20  10  10  10
GREAT BEND      65  91  66  91 /  20  10  10   5
SALINA          68  91  67  91 /  20  10  10  10
MCPHERSON       67  90  66  91 /  20  10  10  10
COFFEYVILLE     68  93  66  90 /  20   5  10  10
CHANUTE         68  91  65  89 /  20   5  10  10
IOLA            67  90  65  89 /  20   5  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/COX
Hazardous weather outlook, Aug 28, 2:33 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CDT SUN AUG 28 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
233 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEE THE LATEST RIVER STATEMENTS FOR INFORMATION ON RIVER FLOODING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL AND PORTIONS
OF SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS WEDNESDAY
NIGHT AND THURSDAY, BUT IT IS TOO EARLY TO SPECULATE WHETHER THESE
WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/LAWSON

In the hours before

Special weather statement, Aug 28, 2:58 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN AUG 28 2005

KSZ051-282030-
MCPHERSON-
258 PM CDT SUN AUG 28 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF INMAN...OR 7 MILES SOUTHWEST OF
MCPHERSON...AND MOVING EAST AROUND 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND 40 TO 50 MPH WINDS ARE EXPECTED WITH
THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Local storm report, Aug 28, 3:11 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 S LITTLE RIVER        38.38N 98.01W
08/28/2005  0.88 INCH        RICE               KS   LAW ENFORCEMENT

&&

REC
Local storm report, Aug 28, 4:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             2 S HARPER              37.26N 98.03W
08/28/2005  0.75 INCH        HARPER             KS   TRAINED SPOTTER

&&

REC
Local storm report, Aug 28, 4:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             4 E HARPER              37.29N 97.95W
08/28/2005  1.00 INCH        HARPER             KS   LAW ENFORCEMENT

&&

REC
Special weather statement, Aug 28, 4:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN AUG 28 2005

KSZ082-083-282215-
KINGMAN-SEDGWICK-
430 PM CDT SUN AUG 28 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND SEDGWICK COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHENEY...OR 19 MILES EAST OF KINGMAN. THIS
THUNDERSTORM WAS NEARLY STATIONARY AS SUCH, THE HEAVY RAINS FROM THE
THUNDERSTORM WILL CAUSE LOCALIZED FLOODING, ESPECIALLY POOR DRAINAGE
AND LOW-LYING AREAS.

PENNY TO NICKEL SIZED HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THIS THUNDERSTORM.

PEOPLE IN EASTERN KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES
Local storm report, Aug 28, 4:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LYONS                   38.35N 98.20W
08/28/2005  0.50 INCH        RICE               KS   LAW ENFORCEMENT

0415 PM     FLOOD            LITTLE RIVER            38.40N 98.01W
08/28/2005                   RICE               KS   LAW ENFORCEMENT

            FLOODING OF DITCHES AND FARMLAND.

0422 PM     HAIL             HARPER                  37.29N 98.03W
08/28/2005  1.00 INCH        HARPER             KS   LAW ENFORCEMENT

0429 PM     FLOOD            HARPER                  37.29N 98.03W
08/28/2005                   HARPER             KS   LAW ENFORCEMENT

            STREET FLOODING IN TOWN.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:31 PM CDTSevere Thunderstorm WarningICTRice60 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningICTRice61 min
Aug 28, 3:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
Aug 28, 4:45 PM CDTSevere Thunderstorm WarningICTSedgwick46 min
Aug 28, 4:54 PM CDTSevere Thunderstorm WarningICTHarper, Kingman55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.